Preventing Heroin Overdose – Do You Have a Drug Buddy?
The most dangerous drug for relapse is heroin. The greatest risk to a person who is in early treatment and who relapses is the threat of overdose. This is because they have no tolerance but also because they often have poor judgment in how much they should be using.
Heroin use and heroin overdoses have spiked in recent years. According to the Substance Abuse and Mental Health Services Administration (SAMHSA), the number of heroin users in the U.S. jumped almost 80 percent to an estimated 669,000 in 2012 from 373,000 in 2007. Annual overdose deaths attributed to heroin use rose to 3,094 in 2010, up 55 percent from 2000, per the Centers for Disease Control and Prevention (CDC).
Dangers of Using Alone
You should never use heroin alone. That’s an invitation to disaster. Using heroin alone won’t cause an overdose, but it does increase the chance that if a person does overdose, they’ll die because there isn’t anyone around to help. People use heroin alone for several reasons:
- They’re afraid of the police.
- Shame or fear of judgment drives them to hide their heroin use from family and friends.
- They just want or feel the need to use when there happens to be no one else around.
If you relapse and decide to use, it’s a wise and potentially life-saving strategy to conduct your drug use in a safe place with people you know and trust. Have an overdose plan discussed and in place so that if you do overdose, those with you will know who to call to get immediate help.
The Importance of a Buddy System
How do you have that all-important discussion in the first place? Who should you put on your list to be your buddy so that you don’t wind up using alone and how do you get the process going? Here are some suggestions:
- Make a pact with your 12-Step sponsor that you’ll call when you feel on the verge of relapse or are experiencing overwhelming craving for heroin and believe you won’t be able to stop yourself from using.
- Have a family conference with your therapist where you all discuss relapse prevention and what to do in case of overdose. There needs to be clear understanding of what steps to take so that family members or loved ones know exactly what to do if you use heroin and overdose.
- When you feel like you have to use, or know the symptoms that you’re experiencing mean you’re going to use within a short time, go see your relapse buddy or go to a 12-Step meeting immediately. Being around others in your support system can hopefully help you maintain your resolve to stay clean.
- If using is not if, but when, make sure you’re never alone when you do it.
- Carry instructions in your wallet, purse or on your person that if you overdose or stop breathing, whether or not it’s apparent that it’s from heroin use, someone should call 911 and request emergency assistance.
Naloxone Can Be a Life-Saver in an Overdose Situation
Harm reduction is somewhat controversial. But the fact is that this is an important topic for discussion because it can save lives. Taking a drug that can reverse the effects of heroin and prevent an overdose death is better than the alternative – almost certain death. Naloxone takes from one to five minutes to work and remains active in the body for 60 to 90 minutes. This basically buys you time to get emergency assistance and get to the hospital.
Seventeen states and Washington, D.C. have laws in place to expand access to and the use of naloxone, an FDA-approved prescription drug that can be effective in countering heroin overdose, by lay administrators. These states include Alaska, California, Colorado, Connecticut, Delaware, Florida, Illinois, Maryland, Massachusetts, New Jersey, New Mexico, New York, North Carolina, Oklahoma, Rhode Island, Vermont and Washington State.
At least 188 community-based overdose prevention programs now distribute naloxone. This has led to more than 10,000 overdose reversals, according to the CDC.
While naloxone can save your life, it is unlikely that you’d be able to administer it to yourself in time (you might be unconscious). That’s why it’s critical to have someone on-hand who can give you the naloxone so you don’t overdose and die.
Monthly Injection of Naltrexone (Vivitrol) Can Prevent Accidental Overdose
Another approach to preventing heroin overdoses involves the use of a drug approved by the FDA for such a purpose. Naltrexone (Vivitrol) can be administered in a single injection once a month. Vivitrol virtually eliminates the possibility of an accidental overdose in someone who uses heroin after treatment.
Vivitrol helps reduce cravings for heroin, which helps make relapse less likely, and it prevents an accidental overdose in the case of a slip, so that making that one bad decision doesn’t turn into a death sentence.
What to Do After Relapse
The important thing to remember is that relapse doesn’t mean failure. Relapse is a part of the recovery process. After rehab, many people find that their progress is measured in slow movement forward and some backward.
Follow-up care is the best way to ensure a more effective recovery. Research repeatedly shows that long-term treatment (90 days or more) improves outcomes, especially if the person is making a gradual transition back to regular life. Long-term and follow-up care may include outpatient treatment, therapy that continues on an ongoing basis, attending support groups or staying in a sober living home for a period of time.
Speak Confidentially with a Promises Recovery Advisor